ASN Wikibase Occurrence # 45321
Last updated: 30 September 2016
This information is added by users of ASN. Neither ASN nor the Flight Safety Foundation are responsible for the completeness or correctness of this information.
If you feel this information is incomplete or incorrect, you can submit corrected information
Narrative:The ultra light was observed flying over a city park at a very low altitude and very slow. Several witnesses in the park reported that the pilot waved at them and was smiling. One witness said the aircraft's wings rocked several times, its nose pointed at the ground, it rotated to the right, and it crashed. No preimpact engine or airframe anomalies were identified that might have affected the airplane's performance. Toxicological analysis on two different specimens of the pilot's blood performed at two different locations indicated two substantially different levels of ethanol. No other specimens were tested for ethanol. The pilot's autopsy was conducted 3 days following the accident, and it is not possible to determine conclusively whether the ethanol reported is from ingestion or post-mortem production. A half-full bottle of alcohol was found in the pilot's vehicle. Toxicology examination also revealed high levels of diphenhydramine, an over-the-counter antihistamine with sedative effects, often known by the trade name Benadryl. The pilot had been prescribed a low dose of Effexor (venlafaxine), a prescription antidepressant medication.
Rans S-12XL Airaile
|C/n / msn:|| 0001|
|Fatalities:||Fatalities: 1 / Occupants: 1|
|Airplane damage:|| Written off (damaged beyond repair)|
|Location:||Laramie, WY -
United States of America
|Phase:|| Manoeuvring (airshow, firefighting, ag.ops.)|
|Departure airport:||Laramie, WY (LAR)|
CAUSE: the pilot's failure to maintain aircraft control, resulting in an inadvertent stall/mush. Contributing factors include the pilot's use of an over-the-counter antihistamine, and the pilot's inadequate in-flight decision to fly at low altitude.
Number of views: 1346